Medical questions & health advice by board certified doctors
"Can Botox treatment affect me emotionally?"
Hello... I'm a 29 year old woman and I'd like to try Botox. Trouble is, I'm very emotional. Should I not use Botox? How does it effect people psychologically?
While there are no side effects of Botox that I am aware of that would affect you psychologically, it would be important to discuss this concern with the physician who performs the injections, as well as with the physician who is treating you for your emotional concerns. Botox is the purified form of a naturally occurring bacterial toxin. It causes a semi-permanent block of nerve stimulation of muscles, usually lasting about 3 months, which is how long it takes for the nerve to re-innervate the muscle. During this time, there can be a smoothing of the skin and softening of wrinkles that many people find cosmetically appealing. While the toxin itself does not cross the blood brain barrier (meaning that it should not affect your brain directly), it can cause headaches in a small number of people. Given that you have a pre-disposition to certain emotional issues, it is also important to note that the results might not be as superb as you expect them to be, and you should discuss all of this with the person who would be performing the injections. Additionally, there is a small chance of the toxin affecting other surrounding muscle groups, although this has not been documented when Botox is used purely for cosmetic purposes.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.